Antibiotic allergy: which causes it most often?
Antibiotic allergy is one of the manifestations of drug allergy. It is characterized by the particular severity of the reactions that arise. Allergies are the most common cause of life-threatening immune-mediated drug responses. Including – anaphylaxis, as well as – severe skin side reactions and specific reactions from individual organs.
According to various sources, an allergy to antibiotics is observed in about 10-15% of the world’s inhabitants. However, most of the negative effects are caused by penicillin . The first reactions to it began to be recorded almost immediately after the widespread use of this antibiotic in the 1940s. Today, it is believed (although this figure is questioned due to imperfect diagnostics) that about 10% of people with allergies react to penicillin . In developed countries, from 5% to 15% of such patients have a mark on the medical card about penicillin allergy.
Penicillin antibiotics include:
· Penicillin g
· Penicillin v
Antibiotics from the sulfonamide / cephalosporin group are also common triggers of an allergic reaction .
· Cefepime (maksipin)
· Cephalexin (kefleks)
The danger of an antibiotic allergy is that no one knows when a reaction might occur. For example, the immune system can become sensitive to an antibacterial drug the first time it is taken. Therefore, the next time an allergic reaction may occur.
CAUSES OF ANTIBIOTIC ALLERGY
Antibiotic allergies are unpredictable. But there are a number of other factors that increase the risks of its occurrence.
· The presence of other allergies, for example, to cats, food, hay fever;
A family history of antibiotic allergy
· Frequent use of antibiotics;
· Long-term disease that makes the immune system more sensitive;
· Increased exposure to high doses of penicillin via,
· Repeated or prolonged use.
Some illnesses, such as HIV or the presence of the Epstein-Barr virus, are also associated with an allergic response to medications.
In particular, a high prevalence (23-35%) of registered antibiotic allergy is observed in cancer patients. Patients with HIV / AIDS also have a high frequency of reports of drug allergies (up to one in four). In this group of patients, the frequency of skin reactions is 10-100 times higher than usual. In this case, sulfonamides most often cause reactions. More than 10% of HIV patients have a history of intolerance or allergy to these antibiotics.
Sensitivity to other types of antibiotics also increases the risk of a reaction. So, in patients allergic to penicillin, the risk of adverse reactions to any medications increases threefold. It has also been reported that cephalosporin allergy develops in about 2% of patients who have had immediate reactions and a positive skin test for penicillins in the past.
SYMPTOMS OF ANTIBIOTIC ALLERGY
Allergies after the use of antibiotics can appear immediately, as well as – in a few days, or even weeks after stopping them.
Symptoms of an allergic reaction can also vary. Manifestations can affect the skin, respiratory system, digestive system, cardiovascular system, etc.
The main symptoms of antibiotic allergy are:
- skin rash
- runny nose
Allergy to antibiotics. Rash.
Skin rashes are common and one of the main signs of an antibiotic allergy.
Moderate skin symptoms include itching, redness, flaking, and swelling. Even red patches may appear on the skin, covered with small bumps. Or hives develop .
The main signs of hives are white or red bumps on the skin that appear after one or two doses of the medication. In this case, you need to stop taking the drug and immediately consult a doctor. After all, the reaction can intensify.
Very often, urticaria appears after the use of penicillin antibiotics.
However, even a rash caused by penicillins is not always allergic. It can also be a side effect of their action. For example, the most common T cell mediated response to antibiotics is maculopapular rash. This reaction is observed with the use of aminopenicillin. And forms the so-called “amoxicillin rash” . It is, as the name suggests, often caused by amoxicillin, which belongs to the penicillin series.
This rash resembles flat, red patches. And it is she who often appears late – between 3 and 10 days after the start of taking amoxicillin. However, the reaction can manifest itself at other times.
Other specific skin adverse reactions from antibiotics include rash caused by tetracyclines, sulfonamides, β-lactam, vancomycin, and fluconazole. For example, vancomycin is the most common cause of antibiotic linear bullous, IgA-dependent disease, a blistering cutaneous adverse reaction that can also mimic Stevens-Johnson syndrome and toxic epidermal necrolysis.
Hives or rashes can also appear with other antibiotics.
For example, an allergy to ceftriaxone , which is a popular broad-spectrum antibiotic, is characterized by symptoms such as:
- swelling of the face or throat.
In severe cases, the skin may blister, peel off, and swell. Severe itching may be felt, as well as sore throat and fever.
Antibiotics can sometimes cause anaphylaxis. Anaphylaxis is a sudden, life-threatening reaction that requires immediate treatment (epinephrine). Anaphylactic shock with an allergy to antibiotics can develop both independently and under certain conditions, for example, after playing sports.
Symptoms of anaphylaxis include:
- a feeling of tightness in the throat
- breathing problems
If you suspect anaphylaxis, you need to immediately call an ambulance, or, if available, self-administer adrenaline.